Indiana, 2008

Flooding in Indiana, June 1 to 20, 2008

June 1 to 20, 2008 · NWS IND · 4 events in 4 counties and zones

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65 million
Crop damage
$65 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the Wabash River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 2:36 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 1, 2:36 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
336 AM EDT SUN JUN 1 2008

.DISCUSSION...

FORECAST FOCUS ON TEMPS THE FIRST COUPLE DAYS BUT THEN A SHIFT IN
FOCUS TO PRECIPITATION BY LATE MONDAY NIGHT.

THE CURRENT SURFACE MAP SHOWS THE COLD FRONT HAS PULLED SOUTH TO
NEARLY RIGHT ALONG THE OHIO RIVER. THE FRONT EXTENDS TO THE
NORTHEASTERN LOW OVER MAINE. HIGH PRESSURE WAS OVER NORTHERN
WISCONSIN. ALOFT AT H5 THE GENERAL PATTERN WAS A RIDGE OVER THE
SOUTHERN PLAINS AND TWIN TROUGHS ON THE COASTS.

THE MODELS WERE AGAIN FAIRLY SIMILAR...DESPITE SOME TIMING
DIFFERENCES IN THE ONSET OF PRECIP MONDAY NIGHT. ALL IN ALL THE
TEMPERATURES WERE WITHIN A DEGREE OR TWO ON ALL THE MOS GUIDANCE
NUMBERS SO THEY WERE BLENDED.

FOR TODAY...SURFACE HIGH WILL DRIFT SOUTH INTO THE AREA BUT ALOFT
WE WILL REMAIN UNDER A NORTHWEST FLOW AROUND THE BACKSIDE OF THE
EASTERN TROUGH. A VORT MAX WILL BE EMBEDDED IN THE FLOW AND DROP
SOUTH INTO THE AREA THIS AFTERNOON...AND MAY BE ENOUGH TO KICK OFF
A STRAY SHOWER OR TSTORM. THE GFS SOUNDINGS SHOW SOME INSTABILITY
THIS AFTERNOON BUT A RATHER DRY SOUNDING. TEMPS TODAY WILL TOP OUT
IN THE LOW 80S WITH H8 TEMPS AROUND +13C.

TONIGHT A GENERALLY QUIET NIGHT WITH LOWS IN THE UPPER 50S TO LOW
60S WITH NORTHWEST FLOW ALOFT PERSISTING.

ON MONDAY...LEE CYCLOGENESIS WILL TAKE PLACE ON THE CENTRAL HIGH
PLAINS AS TROUGH ENERGY KICKS OUT OF THE ROCKIES. A WARM FRONT
WILL TAKE SHAPE ACROSS THE MID MISSISSIPPI VALLEY AND PUSH TO NEAR
THE BOOTHEEL OF MISSOURI BY EVENING. THIS WILL LEAVE INDIANA WELL
NORTH OF THE FRONT BUT TEMPS SHOULD STILL CLIMB TO THE MIDDLE 80S
WITH MOSTLY SUNNY SKIES AND H8 TEMPS AROUND +15C. HUMIDITY WILL
NOT BE TOO HIGH YET AS MOST OF THE HIGH DEWPOINT AIR WILL REMAIN
SOUTH OF THE SFC FRONT.

OVERNIGHT MONDAY AS WE REMAIN ON THE CREST OF THE H5 RIDGE THAT
WILL LEAVE US OPEN TO INTRUSION FROM VORT MAXES EMBEDDED IN THE
FLOW. AS THE LEE TROUGH DEEPENS AND THE WARM FRONT LIFTS
NORTH...AN APPROACHING VORT MAX WILL WORK WITH THE SURFACE
FEATURES TO GENERATE A NOCTURNAL CLUSTER OF THUNDERSTORMS IN IOWA
WHICH SHOULD RACE EAST OVERNIGHT INTO INDIANA BY 12Z TUES.
SUPPORTED BY AN LLJ OF 50KTS AND VERY STRONG ISENTROPIC
UPGLIDE...THIS CLUSTER SHOULD CONTAIN VERY HEAVY RAINFALL AS PWATS
APPROACH 2 INCHES. THE QUESTION WILL BE HOW FAR SOUTH THE CLUSTER
WILL BE...AND WHETHER OR NOT MOST OF THE HEAVIEST RAIN WILL STAY
NORTH OF THE FORECAST AREA. BOTH NAM AND GFS HAVE THE HEAVY RAIN
BUT THE NAM IS SLIGHTLY FARTHER SOUTH. THERE IS A DAY 2 SLIGHT
RISK FOR THIS CLUSTER IN PORTIONS OF THE AREA...WITH SPC
HIGHLIGHTING A HAIL THREAT. WHILE FREEZING LEVELS ARE HIGH...THERE
IS A LOT OF CAPE IN THE HAIL GROWTH ZONE...AS ACTUALLY MOST OF THE
CAPE IN THE SOUNDING IS PRESENT BETWEEN 200-600MB.

ON TUESDAY THERE MAY BE SOME MORE THUNDERSTORM ACTIVITY IN THE
AFTERNOON AS ANOTHER VORT MAX KICKS EAST ON THE NORTHERN PERIPHERY
OF THE H5 RIDGE. THIS WILL BE SOMEWHAT PROBLEMATIC TO DETERMINE
THE EXTENT OR SEVERITY OF THE ACTIVITY AT THIS POINT...SINCE IT
REMAINS TO BE SEEN HOW MUCH CLOUD COVER WILL REMAIN FROM NOCTURNAL
ACTION. AT ANY RATE THERE IS ALSO A SLIGHT RISK ON DAY 3...WITH
AGAIN THE EXACT COVERAGE AND INTENSITY IN QUESTION BUT IF IT DOES
CLEAR OUT THEN WE MAY BE IN FOR QUITE A BIT OF SEVERE WEATHER
GIVEN EXPECTED TEMPS IN THE 80S WITH DEWPOINTS NEAR 70 AND A WARM
FRONT HANGING OUT OVER THE FORECAST AREA. TUESDAY WILL HAVE TO BE
VERY CLOSELY WATCHED.

THINGS SHOULD SETTLE DOWN OVERNIGHT TUESDAY AS THE WARM FRONT SAGS
SOUTH. BUT TEMPS WILL REMAIN MILD WITH ONLY MINOR AIRMASS CHANGES.

BY WEDNESDAY THERE MAY BE MORE THUNDERSTORM ACTIVITY AS THE WARM
FRONT REFUSES TO MOVE. THE DAY FOUR OUTLOOK ALSO INDICATES A
SEVERE POTENTIAL.

IN THE EXTENDED IT LOOKS LIKE WE MAY QUICKLY BE KNOCKING ON
SUMMERS DOOR BY THURSDAY AS THE LOW OVER THE PLAINS DEEPENS AND
SHOOTS THE WARM FRONT WELL NORTH OF THE AREA. H8 TEMPS WILL CRUSH
PAST THE +20C LEVEL WITH GOOD SUNSHINE...AND WE COULD SEE OUR
FIRST 90S OF THE YEAR WITH HIGH DEWPOINTS YIELDING AN OPPRESSIVE
FEELING IN THE AIR.

&&

.AVIATION...

DISCUSSION FOR 010600Z TAF ISSUANCE. LOCAL AREA
ENVIRONMENT REMAINS UNSUPPORTIVE FOR MUCH OF A CONVECTIVE THREAT
OVERNIGHT...SO LTL THREAT OF ANYTHING DIRECTLY IMPACTING THE
TERMINALS THRU 011800Z. ISOLD REMNANTS OF NRN MIDWEST CONVECTION MAY
PASS OFF TO THE N OF THE TERMINALS EARLY THIS MORN...WHILE
CONVECTION OVR SRN IL/SWRN IND SHOULD STAY S OF THE TERMINALS.

MODEL SUGGEST ENOUGH LO LVL INSTABILITY/MOISTURE FOR SOME DIURNAL
CLD DVLPMT AFT 011600Z BASED ARND 040. OTRW...SFC WNDS BLW
15KTS...UNRESTRICTED VSBYS THRU 011800Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JP
PUBLIC...JOHNSON
Hazardous weather outlook, Jun 1, 3:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 AM EDT SUN JUN 1 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-020845-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
441 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. NO SEVERE WEATHER IS EXPECTED...BUT CLOUD TO GROUND
LIGHTNING IS A THREAT IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT
AND LASTING UNTIL EARLY THURSDAY. AT THIS POINT IT APPEARS THAT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT
AND TUESDAY. THE THUNDERSTORMS MONDAY NIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IT APPEARS THAT SOME ADDITIONAL
SEVERE WEATHER COULD ALSO BE POSSIBLE ON WEDNESDAY BUT IT REMAINS
TOO EARLY TO DETERMINE DETAILS. REMEMBER THAT DEADLY CLOUD TO
GROUND LIGHTNING WILL BE A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-020845-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
441 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. NO SEVERE WEATHER IS EXPECTED...BUT CLOUD TO GROUND
LIGHTNING IS A THREAT IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT
AND LASTING UNTIL EARLY THURSDAY. AT THIS POINT IT APPEARS THAT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT
AND TUESDAY. THE THUNDERSTORMS MONDAY NIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IT APPEARS THAT SOME ADDITIONAL
SEVERE WEATHER COULD ALSO BE POSSIBLE ON WEDNESDAY BUT IT REMAINS
TOO EARLY TO DETERMINE DETAILS. REMEMBER THAT DEADLY CLOUD TO
GROUND LIGHTNING WILL BE A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Warren

When
June 1, 5:00 AM EST to June 10, 8:00 PM EST
Where
Warren County, 1.36 mi E of Foster to 2.94 mi E of Foster
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.150, -87.444

Flooding occurred along the Wabash River in Warren County due to heavy rain.

Flood, Fountain

When
June 1, 5:00 AM EST to June 10, 8:00 PM EST
Where
Fountain County, Covington to 1.76 mi N of Covington
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.130, -87.400

Flooding occurred along the Wabash River in Fountain County, including near Covington, due to heavy rainfall.

Flood, Vigo

When
June 1, 4:32 PM EST to June 17, 1:04 AM EST
Where
Vigo County, Terre Haute to 0.54 mi NE of Prairieton
Cause
Heavy Rain
Property damage
$50 million
Crop damage
$50 million
Reported by
Other Federal Agency
Coordinates
39.470, -87.400

Flooding occurred along the Wabash River in Vigo County, including in Terre Haute, due to heavy rain.

Flood, Sullivan

When
June 2, 3:48 AM EST to June 20, 3:00 PM EST
Where
Sullivan County, 0.67 mi SSE of Merom Station to 0.66 mi SE of Riverton
Cause
Heavy Rain
Property damage
$15 million
Crop damage
$15 million
Reported by
Other Federal Agency
Coordinates
39.021, -87.545

Flooding occurred along the Wabash River in western Sullivan County, including near Riverton, due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114043, 114044, 114045, 114046.